Alert archive / Nebraska / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS North Platte, NE

August 9, 2010Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 9, 2010, 5:57 PM MDT for Sheridan County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2010, 5:57 PM MDT (23:57 UTC)
Expired
Aug 9, 2010, 9:00 PM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:55 PM MDTHEAVY RAIN 210 Nne Ellsworth, NE
Aug 9, 7:05 PM MDTHEAVY RAIN 1.68Ellsworth, NESTORM TOTAL RAINFALL THROUGH 800 PM CDT HAD BEEN 1.68 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WGUS53 KLBF 092357
FFWLBF
NEC161-100300-
/O.NEW.KLBF.FF.W.0026.100809T2357Z-100810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 900 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES AND PUBLIC REPORTS OF RAINFALL RANGE  
  FROM 1 TO 3 INCHES WITH LOCALLY 5 INCHES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARGO
  HILL...BINGHAM...ELLSWORTH...KENNEDY LAKE...LAKESIDE AND WATSON
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTY ROADS...AS WELL AS FARMLAND IN LOW LYING 
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4242 10206 4201 10205 4202 10252 4254 10228

$$

ROBERG
1 follow-up statement
056 
WGUS73 KLBF 100158
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM MDT MON AUG 9 2010

NEC161-100300-
/O.CON.KLBF.FF.W.0026.000000T0000Z-100810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERIDAN NE-
758 PM MDT MON AUG 9 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SHERIDAN
COUNTY UNTIL 900 PM MDT...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. DOPPLER RADAR AND PUBLIC REPORTS OF 2 TO 4 INCHES HAS ALREADY 
FALLEN ACROSS SOUTHEASTERN SHERIDAN COUNTY. NEW THUNDERSTORMS WILL 
DEVELOP AND MOVE NORTHEAST INTO THE WARNED AREA. ADDITIONAL FLASH 
FLOODING IS STILL POSSIBLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARGO
HILL...BINGHAM...ELLSWORTH...KENNEDY LAKE...LAKESIDE AND WATSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE STILL POSSIBLE IN 
THE WARNED AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4242 10206 4201 10205 4202 10252 4254 10228

$$

ROBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON AUG 9 2010

.SYNOPSIS...
UPPER LEVEL RIDGE CENTERED OVER THE SE CONUS...WITH A TROF DIGGING
INTO THE PAC NW. THIS PLACES THE HIGH PLAINS IN SOUTHWEST FLOW. A
SHORT WAVE TROF IS CROSSING THE ROCKIES THIS AFTERNOON...WITH
CONTINUING WARM MOIST AIR AHEAD OF IT...ACROSS THE PLAINS. AT THE
SURFACE A NEARLY STATIONARY EAST/WEST BOUNDARY CONTINUES NEAR THE
NEB/KS BORDER.

&&

.SHORT TERM...
FORECAST CONCERNS FOCUS ON POPS/PRECIP AMOUNT TONIGHT...THEN HEAT
FOR MID WEEK. MAIN TROF ANALYZED ON H20 VAPOR IMAGERY CROSSING THE
ROCKIES ATM...WILL CONTINUE TO TREK NE TOWARDS THE CWA. AHEAD OF
THE TROF IS RICH MOISTURE WITH DEW PTS IN THE 60S AND LOW
70S...ALONG WITH TEMPS IN THE 80S TO LOWER 90S. THIS COMBINES WITH
SOME STEEP LAPSE RATES TO PRODUCE CAPE VALUES GREATER THAN 3K J/KG
BASED ON LATEST LAPS DATA. ALSO SEEING A WIND SHIFT LINE AND SOME
CONVERGENCE ACROSS THE EASTERN PANHANDLE OF NEB. THIS BOUNDARY
AND RICH MOISTURE HAS ALLOWED FOR SOME ISOLD STORMS TO DEVELOP
ALREADY. EXPECT THIS ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE
WHEN THE MAIN TROF ARRIVES. SOME SEVERE WEATHER IS POSSIBLE
ALTHOUGH WITH A WEAKLY SHEERED ENVIRONMENT PRESENT NOT EXPECTING A
MAJOR OUTBREAK. MAIN THREAT IS FOR WINDS AND HAIL...HOWEVER NEAR
THE BOUNDARY...WHICH IS BEGINNING TO LIFT NORTH AS A WARM FRONT
TOWARDS THE I80 CORRIDOR...AN ISOLD TOR CANNOT BE RULED OUT.
OVERNIGHT THE STORMS EXPECTED TO CONGEAL INTO A COMPLEX. WITH PW/S
NEARING 2 INCHES...EXPECT SOME HEAVY RAIN. PLACEMENT OF THE
COMPLEX VARIES BY THE DIFFERENT MODELS FROM WESTERN...TO CENTRAL
NEB. IF THE TRACK GOES MORE CENTRAL...THEN PORTIONS OF N CENTRAL
WILL NEED TO BE WATCHED CAREFULLY FOR FLASH FLOODING.

WARM FRONT EXPECTED TO PUSH NORTHEAST AS RIDGE RETROGRADES WEST.
THIS WILL PUSH ACTIVITY MAINLY TO THE NORTH AND PUT WESTERN AND
N CENTRAL NEB BACK IN MORE ZONAL FLOW. AFTER SOME LINGERING
CHANCES TOMORROW...WAVE SLIDES EAST AND THE HEAT TURNS ON. BY
WED AND THURS...HIGHS PUSH IN THE MID AND UPPER 90S. UPPER LEVEL
DISTURBANCES SHOULD PUSH ACROSS TO THE NORTH WITH MOST OF THE CWA
DRY...AS NEXT COLD FRONT DIPS INTO THE PAC NORTHWEST FOR THURS.

.LONG TERM...
MED RANGE OPERATIONAL AND ENSEMBLE GUIDANCE IN MUCH BETTER AGREEMENT
THAN 24 HOURS AGO...THOUGH SCENARIO WITH RETROGRADING NW TROF INTO
REX PATTERN HAS BEEN SQUASHED. COOL DOWN FOR THE CWA AND ADJACENT
PLAINS LOOKING BETTER WITH LARGE SCALE TROF DROPPING FROM THE HIGH
LATITUDES INTO NC CONUS THIS WEEKEND. FRIDAY STILL THE MOST
PROBLEMATIC WITH TIMING OF THE INITIAL COLD FRONT THROUGH THE HIGH
PLAINS INTO THE MO VALLEY REGION. GFS MOST DRASTIC CHANGE FROM 24
HOURS AGO...BUT IS STILL ON THE SLOWER SIDE OF MODEL GROUPINGS. THE
FASTER SOLN WOULD DROP TEMPERATURES ON FRIDAY WELL INTO THE 80S WITH
ISENTROPIC LIFT AIDING IN AFTERNOON CONVECTION FRIDAY AS WELL.
FAVORED SOLN FROM HPC IS WITH THE FASTER SOLN BACKED UP BY ENSEMBLE
GROUPINGS AND TWEAKED FORECAST DOWN A FEW DEGREES FOR FRIDAY
ADJUSTED WINDS FOR AN AFTERNOON FROPA. MAY BE SOME DAY 2 FROPA
UPSLOPE PCPN IN THE SOUTHWEST ON SATURDAY...BUT OTHERWISE A COOLER
AND DRIER FORECAST...ESPECIALLY HUMIDITY WISE...WILL BE ON TAP.

&&

.AVIATION...
CONVECTION BLOOMING ACROSS THE HIGH PLAINS THIS AFTERNOON AND THIS
TREND SHOULD CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS.
CONFIDENCE HIGHEST FOR A THUNDERSTORM IN VCNTY OF KLBF TERMINAL
TOWARD THE MIDDLE TO LATE EVENING HOURS...WITH LESS CONFIDENCE OF A
STORM IN VCNTY OF KVTN HAVE ONLY PLACE A PROB 30 GROUP. THESE STORMS
WILL ALL HAVE THE CAPABILITY OF PRODUCING LOWERED FLIGHT CONDITIONS
IN HEAVY RAIN...POSSIBLY SMALL HAIL AND DANGEROUS WIND CONDITIONS.
THE CONVECTIVE ACTIVITY MAY PERSIST IN THE VCNTY OF THE KLBF
TERMINAL WELL INTO THE EARLY MORNING HOURS. VFR CONDITIONS ARE
EXPECTED BY SUNRISE ACROSS THE REGION...THOUGH HEAVY RAINFALL MAY
LEAD TO LIGHT FOG FORMATION IN THE PLATTE RIVER VALLEY AS WINDS
BECOME LIGHT AND VARIABLE TOMORROW MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...MASEK
LONG TERM/AVIATION...13
Hazardous weather outlook, Aug 9, 2:51 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT MON AUG 9 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-102100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT MON AUG 9 2010 /251 PM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND EARLY MORNING
HOURS. MODERATE INSTABILITY IS IN PLACE WHICH WILL ALLOW MANY OF THESE
STORMS TO PRODUCE HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO
50 MPH. LOWER AND MIDDLE WIND FIELDS ARE ONLY MARGINAL FOR SEVERE
WEATHER PRODUCTION AND ONLY A FEW STORMS ARE EXPECTED TO PRODUCE
DAMAGING WIND GUSTS AND LARGER HAIL. THIS AREA LOOKS TO BE LIMITED
TO AREAS WEST OF HIGHWAY 83 THIS EVENING. THUNDERSTORM COVERAGE
IS EXPECTED TO EXPAND ACROSS THE SANDHILLS AND NORTH CENTRAL
NEBRASKA OVERNIGHT. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...THOUGH A FEW STORMS WILL BE CAPABLE OF SMALL HAIL AND 40
MPH WIND GUSTS. LOCALIZED FLOODING MAY BE POSSIBLE IN AREAS THAT
RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS...MAINLY ALONG AND
EAST OF HIGHWAY 183 IN NORTH CENTRAL NEBRASKA...WITH NORTHERN HOLT
COUNTY BEING MOST FAVORABLE FOR EXCESSIVE RUNOFF OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY EAST OF A LINE FROM SPRINGVIEW
TO CURTIS. A STRONG TO SEVERE STORM IS POSSIBLE OVER BOYD...HOLT
AND WHEELER COUNTIES.

THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY
NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Special weather statement, Aug 9, 5:00 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM CDT MON AUG 9 2010

NEZ058-092345-
PERKINS NE-
500 PM MDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 545
PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WILD HORSE SPRING AROUND 505 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG
Local storm report, Aug 9, 5:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       1 W ELLSWORTH           42.06N 102.31W
08/09/2010  M1.50 INCH       SHERIDAN           NE   PUBLIC

            MEMBER OF GENERAL PUBLIC MEASURED 1.50 INCHES OF RAINFALL
            SINCE 600 PM CDT.

0654 PM     HEAVY RAIN       ELLSWORTH               42.06N 102.29W
08/09/2010  M2.00 INCH       SHERIDAN           NE   PUBLIC

            MEMBER OF THE PUBLIC WENT OUTSIDE AND MEASURED 2.00
            INCHES OF RAIN THAT HAS OCCURRED SINCE 600 PM CDT.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:36 PM MDTAreal Flood AdvisoryLBFSheridan3 hr

Nearby

Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.